Minnesota, 2019

Hail and Damaging Winds in Minnesota, June 15, 2019

June 15, 2019 · NWS MPX · 3 events in 3 counties and zones

Several thunderstorms developed during the afternoon of Saturday, June 15th along a cold front in far southern Minnesota. These storms produced isolated wind damage near Mapleton, and a wind gust of 58 mph near Blue Earth.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Several thunderstorms developed during the afternoon of Saturday, June 15th along a cold front in far southern Minnesota. These storms produced isolated wind damage near Mapleton, and a wind gust of 58 mph near Blue Earth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 15, 12:27 PM CST, 23 minutes earlier.

Area forecast discussion, Jun 15, 12:27 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
127 PM CDT Sat Jun 15 2019

.SHORT TERM...(Today through Sunday)
Issued at 357 AM CDT Sat Jun 15 2019

The weak surface boundary did not sag as far south as models were
hinting at Friday, so the threat for more organized shower and
thunderstorm development this afternoon has increased, as also
confirmed by the SPC Day 1 Outlook northward shift of the Slight
Risk area. Have increased pops into the 70-80 percent range for this
afternoon and early evening. Given the potential for slow-
moving/training cells along the boundary, we also have a marginal
risk for heavy rainfall.

To thicken the plot, a detectable shortwave in the northwest flow
will swing from the Dakotas across Minnesota during the afternoon.
MLCAPE values circa 2000 J/kg combined with effective shear around
35 knots should instigate fairly widespread multicell storms,
possibly even a few supercells. Per usual, will need to closely
monitor any cells that develop near the surface boundary, as they
would have the potential to spawn a brief tornado.

Tonight and Sunday the severe threat diminishes, but lingering
showers will be possible as weak shortwave energy pivots over the
area in the base of the southern Canadian trough.

High temperatures should reach the 80s over southern MN today south
of the boundary, with 70s north. Cooler highs in the low 60s/70s
will follow for Sunday.

.LONG TERM...(Sunday night through Friday)
Issued at 357 AM CDT Sat Jun 15 2019

A rather messy pattern develops after the weekend, with westerly flow
aloft strengthening as the week goes on and multiple vorticity
lobes bringing at least slight chances for showers and
thunderstorms practically every day next week. With guidance
struggling to resolve some of these subtle forcing mechanisms will
continue to advertise general 20-40% chance PoPs but do not
expect this week to be a total washout or for most locations to
see precipitation every day through this stretch. More widespread
precipitation chances do look more likely towards the end of the
week and over next weekend as the jet strengthens and an upper
level low pivots across the northern tier of the CONUS.

Next week should start out mostly dry with weak high pressure
moving in behind this weekend's cold front. Precipitation chances
on Monday look to be mainly limited to western Minnesota along a
weak surface trough, but the upper level support will be largely
dependent on how the upper level low to our north shears out.
Similar pattern on Tuesday, although precipitation chances will
begin to increase Tuesday evening into Wednesday as a front
approaches out of the west. Wednesday into Thursday look to be our
next best shot as widespread organized precip as the entrance
region of a strengthening Pacific jet moves overhead, although
timing and intensity differences among models precludes higher-end
PoPs at this time. Not seeing many strong signals towards a
widespread severe or heavy rain threat with this midweek system,
but will have to wait and see on how the timing works out over our
area. Finally, another more organized shot at precipitation looks
to come towards the end of the week and into the weekend as a deep
upper low migrates into the northern Plains/Canadian prairies. At
first glance, PW values and instability look to be higher across
MN/WI with this system compared to the one midweek, but this will
strongly depend on the track and strength of the upper low.
Temperatures through the week will remain a few degrees below
normal, with highs largely in the mid 70s and lows in the 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 127 PM CDT Sat Jun 15 2019

A somewhat complex forecast this period with issues surrounding
shower/storm chances through this evening and evolution of an
MVFR cloud band this afternoon, then when and how does it expand
and lower tonight. Storms are developing along an instability axis
that resides along a stationary boundary near the MN River in
western MN down into north central Iowa. RAP shows this
instability not moving much today, so locations northeast of this
instability axis are going to have to wait until after 00z to get
precip as the shortwave over the eastern Dakotas swings across the
area. Overnight, continued northeast winds will promote the
development of MVFR/IFR cigs. CONshort cig height grids looked
pretty good for timing, so followed that idea for bringing lower
conditions back.

KMSP...Main change to the TAF was to delay any precip potential.
Questionable if MSP even sees any TS, but at the very least, we
are waiting on the shortwave to get here, which doesn't arrive
until after 00z. All that TS activity to our south will stay south
with the instability. CIGs will lower tonight, could go IFR, but
kept them MVFR for now. Precip chances are minimal for Sun, though
clouds will linger.

/OUTLOOK FOR KMSP/
Mon...VFR. Wind lgt and vrb.
Tue...VFR. Wind S 5-10 kts.
Wed...VFR. Chc -TSRA/MVFR. Wind SE 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...LS
LONG TERM...ETA
AVIATION...MPG
Hazardous weather outlook, Jun 15, 3:42 AM CST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
442 AM CDT Sat Jun 15 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
160945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
442 AM CDT Sat Jun 15 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Periods of thunderstorms are expected through tonight. Severe
storms appear possible, primarily this afternoon from west central
into southern Minnesota. Large hail and damaging winds are the
primary threats, along with localized heavy rainfall. A brief
tornado or two will also be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms again late Tuesday through
Friday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
evening south of Interstate 94.

In the hours before

Special weather statement, Jun 15, 10:37 AM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1137 AM CDT Sat Jun 15 2019

MNZ082-083-091-151730-
Blue Earth-Watonwan-Martin-
1137 AM CDT Sat Jun 15 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MARTIN...
SOUTHWESTERN BLUE EARTH AND SOUTHEASTERN WATONWAN COUNTIES...

At 1136 AM CDT, a strong thunderstorm was located near St. James, or
19 miles northwest of Fairmont, moving east at 20 mph.

Half inch hail is possible with this storm.

Locations impacted include...
St. James, Truman, Lewisville, South Branch, Northrop, Ormsby, Odin,
St James Airport and Echols.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4386 9477 4399 9471 4400 9447 4399 9427
      4382 9426 4370 9445
TIME...MOT...LOC 1636Z 283DEG 16KT 4389 9464
Special weather statement, Jun 15, 11:41 AM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1241 PM CDT Sat Jun 15 2019

MNZ083-092-151845-
Blue Earth-Faribault-
1241 PM CDT Sat Jun 15 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FARIBAULT AND
SOUTHEASTERN BLUE EARTH COUNTIES...

At 1240 PM CDT, a strong thunderstorm was located near Amboy, or 21
miles northeast of Fairmont, moving east at 20 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Mapleton, Winnebago, Minnesota Lake, Amboy, Pemberton, Easton,
Delavan and Brush Creek.

This includes U.S. Highway 169 between mile markers 15 and 29.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4374 9425 4388 9424 4404 9377 4385 9377
      4368 9381 4370 9415
TIME...MOT...LOC 1740Z 256DEG 18KT 4383 9413
Special weather statement, Jun 15, 12:34 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
134 PM CDT Sat Jun 15 2019

MNZ082-091-151915-
Watonwan-Martin-
134 PM CDT Sat Jun 15 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MARTIN AND SOUTHERN
WATONWAN COUNTIES...

At 134 PM CDT, a strong thunderstorm was located near Trimont, or 15
miles northeast of Jackson In Jackson County, moving east at 15 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Trimont, South Branch, Ormsby, Odin, Foxlake and Echols.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4369 9485 4388 9486 4389 9485 4399 9445
      4369 9445
TIME...MOT...LOC 1834Z 261DEG 12KT 4380 9480

The radar

The Minneapolis radar (KMPX), 139 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Faribault

When
June 15, 12:50 PM CST to 12:51 PM CST
Where
Faribault County, 2.28 mi NNW of Blue Earth
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.660, -94.118

Thunderstorm Wind, Blue Earth

When
June 15, 1:20 PM CST to 1:21 PM CST
Where
Blue Earth County, 0.73 mi ESE of Mapleton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.928, -93.956

A large tree limb broke off, and damaged a camper and truck.

Hail, Freeborn

When
June 15, 2:25 PM CST
Where
Freeborn County, Manchester
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.730, -93.470

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819955, 819956, 824067.